Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Taking Ciprodex. Suffering from hearing loss. Have tube in ear. Feeling pressure. Used ear drops. Remedy?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2530 Questions
Question
I've been taking Ciprodex off and on for a while. Due to chronic ear infections. It worked when I used it. I have a tube in my right ear. Then one evening, not long ago, I used it again because my right ear was starting to act up. It started to feel like it was getting pressured up. When this happens it causes me either discomfort in my ear or slight hearing loss (muffled sound). The day before that ear started to act up I had been wading in the waves. I turned to make sure the wave didn't hit my right ear because I didn't have ear plugs. A little bit of water got into the right ear but not very much. Hardly any. So again, like I've already mentioned, I put some drops in that ear. Two drops to be exact. Then the next morning when I woke up I had barely any hearing. It's been like that for almost a month now and I haven't used it since up until tonight. I found when I used it tonight it kind of stung in behind my earlobe in the hollow and for some reason it also caused me to produce thick gob. Why did I have hearing loss the next morning after using Ciprodex? Or do I have water trapped in my ear that needs to be sucked out? Can or will I get my hearing back? Also, why is The Ciprodex stinging my ear now, when it never used to? What do you recommend I do?
Posted Fri, 28 Jun 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Sumit Bhatti 52 minutes later
Hi,

Thank you for your query.

1. Get your ears examined as soon as possible. Get a PTA (Pure Tone Audiometry) done to check whether the recent hearing loss is conductive (CHL) or sensori-neural (SNHL).

2. The ear examination will help inspect the ear tube and look for any inflammation (congestion), infection or ear discharge due to which the ear drops are causing pain. Sea water is hypertonic and may damage the middle ear if it enters through patent ear tube. Were you wading in fresh water or sea water?

3. A blocked ear tube such as with the thick gob of secretions may explain the hearing loss.

4. I recommend that you avoid treating this on your own and seek professional advice.

I hope I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Taking Ciprodex. Suffering from hearing loss. Have tube in ear. Feeling pressure. Used ear drops. Remedy? 30 hours later
In regards to your question, I was wading in sea water. I have seeked the help of a professional. That doctor put me on antibiotics by the name of SADOZ-CLARITHROMYCIN 500mg 3x daily. The reason: I ended up getting infection in my sinuses, throat, and chest. That's usual for me, if what starts in my ear, goes for too long, untreated. My doctor didn't give me antibiotics the first time I was in to see her shortly after I got back from Cancun May 11th. She thought it was probably from flying and asked me to come back in two weeks if the hearing lost persists. So, over to two weeks later I was back in her office for the exact same reason and this time for the sinuses, throat and chest, as well. I've noticed small changes from taking the antibiotic in my throat and chest but not in my sinuses or ears. So, I decided to give the Ciprodex one last try. I thought maybe it will be different this time and won't sting, now that I have been taking antibiotics. And it didn't, as much. The differences I'm noticing in my hearing from administering the Ciprodex, is the really bad pressure I had in them, has eased off, made it bearable. Now, its just hearing loss. I have an appointment set up with an ENT Specialist August 14th. Could I go and get that testing done before I go or will he do that at his office?
 
 
Answered by Dr. Sumit Bhatti 44 hours later
Hi,

Thank you for writing back.

1. Sea water is hypertonic due to high salinity and hence more likely to damage the delicate middle and inner ear if it gets in through a ventilation tube.

2. Since the present medication seems to be working, continue the same till this episode subsides.

3. The middle of August is too long a wait. The treatment window for any Sensori-Neural (SN) Hearing Loss is 4-6 weeks only.

4. Audiometry and Tuning fork tests are possible. Audiometry is usually performed by an Audiologist. These tests may be done before you see the ENT Specialist.

I hope I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Taking Ciprodex. Suffering from hearing loss. Have tube in ear. Feeling pressure. Used ear drops. Remedy? 6 hours later
The Ciprodex was working, then 2-3 days ago when I woke up in the morning my hearing was foggy again. I went and bought a mouth guard to wear at night because I have TMJ. Not last night but the night before I woke up by a sploosh of fluid that ran down my ear. I put my finger in that ear to see if I was dreaming and it was wet. I checked yesterday to see if it was blood and there was no signs of any. I don't know what happened. My hearing was really muffled yesterday and I can hear, something that sounds like fluid squishing around when I try and pop my eardrums. Could you explain what happened and why? Is there anything else I should be doing, other than what you have advised, already?
 
 
Answered by Dr. Sumit Bhatti 2 hours later
Hi,

Thank you for writing back.

1. There are normally mucoid secretions present in the middle ear which drain through the Eustachian Tube into the nose.

2. When there is a perforation in the ear drum, or a ventilation tube placed in the ear drum, this fluid may drain into the external ear canal.

3. Infection, inflammation, rise in CO2 levels in the middle ear due to Eustachian Tube Dysfunction (ETD) and any irritation (ear drops) to the delicate middle ear mucosa (lining) may result in copious secretions which may even stain a pillow overnight.

4. Any treatment should be decided after an ear examination. Medication should only be taken under supervision of a doctor. It will usually include anti-allergic decongestants, mucolytics and steam inhalation. Local decongestant nasal drops, ear drops may help.

5. The only recommended immediate measure that you can start is regular steam inhalation through the nose and mouth for 10-15 minutes up to four times a day.

I hope I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor